Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



$ L\log L$ results for the maximal operator in variable $ L^p$ spaces

Authors: D. Cruz-Uribe SFO and A. Fiorenza
Journal: Trans. Amer. Math. Soc. 361 (2009), 2631-2647
MSC (2000): Primary 42B25, 42B35
Published electronically: November 19, 2008
MathSciNet review: 2471932
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We generalize the classical $ L\log L$ inequalities of Wiener and Stein for the Hardy-Littlewood maximal operator to variable $ L^p$ spaces where the exponent function $ p(\cdot)$ approaches $ 1$ in value. We prove a modular inequality with no assumptions on the exponent function, and a strong norm inequality if we assume the exponent function is log-Hölder continuous. As an application of our approach we give another proof of a related endpoint result due to Hästö.

References [Enhancements On Off] (What's this?)

  • 1. M.I. Aguilar Cañestro and P. Ortega Salvador, Weighted weak type inequalities with variable exponents for Hardy and maximal operators, Proc. Japan Acad. 82, Ser. A Math. Sci. (2006), 126-130. MR 2279278 (2007i:42018)
  • 2. C. Capone, D. Cruz-Uribe, SFO, and A. Fiorenza, The fractional maximal operator on variable $ L^p$ spaces, Rev. Mat. Iberoamericana, 23 (2007), no. 3, 743-770. MR 2414490
  • 3. D. Cruz-Uribe, SFO, and A. Fiorenza Approximate identities in variable $ L^p$ spaces, Math. Nach. 280 (2007), 256-270 MR 2292148
  • 4. D. Cruz-Uribe, SFO, A. Fiorenza and C.J. Neugebauer, The maximal function on variable $ L^p$ spaces, Ann. Acad. Sci. Fenn. Math. 28 (2003), 223-238, and 29 (2004), 247-249. MR 1976842 (2004c:42039) MR 2041952 (2004m:42018)
  • 5. D. Cruz-Uribe, SFO, A. Fiorenza, J.M. Martell and C. Pérez, The boundedness of classical operators on variable $ L^p$ spaces, Ann. Acad. Sci. Fenn. Math. 31 (2006), 239-264. MR 2210118 (2006m:42029)
  • 6. L. Diening, Maximal functions on generalized Lebesgue spaces $ L^{p(x)}$, Math. Inequal. Appl. 7(2004), 245-253. MR 2057643 (2005k:42048)
  • 7. L. Diening, Maximal Function on Musiełak-Orlicz Spaces and Generalized Lebesgue Spaces, Bull. Sci. Math. 129 (2005), no. 8, 657-700. MR 2166733 (2006e:46032)
  • 8. L. Diening, P. Hästö, and A. Nekvinda, Open problems in variable exponent Lebesgue and Sobolev spaces, FSDONA04 Proceedings (Drabek and Rakosnik (eds.); Milovy, Czech Republic, Academy of Sciences of the Czech Republic, Prague, 2005, 38-58.
  • 9. T. Futamura and Y. Mizuta, Maximal functions for Lebesgue spaces with variable exponent approaching $ 1$, Hiroshima Math. J. 36 (2006), 23-28. MR 2213640 (2006k:42034)
  • 10. J. García-Cuerva and J.L. Rubio de Francia, Weighted Norm Inequalities and Related Topics, North-Holland Math. Studies 116, North-Holland, Amsterdam, 1985. MR 807149 (87d:42023)
  • 11. P. Hästö, The maximal operator in Lebesgue spaces with variable exponents approaching $ 1$, Math. Nach., 280 (2007), 74-82. MR 2290383 (2007j:42009)
  • 12. O. Kováčik and J. Rákosník, On spaces $ L^{p(x)}$ and $ W^{k,p(x)}$, Czechoslovak Math. J. 41(116) (1991), 4, 592-618. MR 1134951 (92m:46047)
  • 13. J. Musielak, Orlicz spaces and modular spaces, Lecture Notes in Mathematics, 1034, Springer-Verlag, Berlin, 1983. MR 724434 (85m:46028)
  • 14. A. Nekvinda, Hardy-Littlewood maximal operator on $ L^{p(x)}(\mathbb{R}^n)$, Math. Ineq. Appl. 7 (2004), 255-265. MR 2057644 (2005f:42045)
  • 15. E.M. Stein, Note on the class LlogL, Studia Math. 32 (1969), 305-310. MR 0247534 (40:799)
  • 16. N. Wiener, The ergodic theorem, Duke Math. J. 5 (1939), 1-18. MR 1546100

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 42B25, 42B35

Retrieve articles in all journals with MSC (2000): 42B25, 42B35

Additional Information

D. Cruz-Uribe SFO
Affiliation: Department of Mathematics, Trinity College, Hartford, Connecticut 06106-3100

A. Fiorenza
Affiliation: Dipartimento di Costruzioni e Metodi Matematici in Architettura, Università di Napoli, Via Monteoliveto, 3, I-80134 Napoli, Italy – and – Istituto per le Applicazioni del Calcolo “Mauro Picone”, sezione di Napoli, Consiglio Nazionale delle Ricerche, via Pietro Castellino, 111, I-80131 Napoli, Italy

Keywords: Variable Lebesgue space, maximal operators
Received by editor(s): November 30, 2006
Received by editor(s) in revised form: July 23, 2007
Published electronically: November 19, 2008
Additional Notes: The first author was partially supported by the Stewart-Dorwart faculty development fund of Trinity College. Both authors would like to thank the anonymous referee for the close reading of the original version of this paper.
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society